Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Geometric, algebraic, and analytic descendants of Nash isometric embedding theorems


Author: Misha Gromov
Journal: Bull. Amer. Math. Soc. 54 (2017), 173-245
MSC (2010): Primary 58Dxx; Secondary 58Jxx
DOI: https://doi.org/10.1090/bull/1551
Published electronically: November 3, 2016
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Is there anything interesting left in isometric embeddings after the problem had been solved by John Nash? We do not venture a definite answer, but we outline the boundary of our knowledge and indicate conjectural directions one may pursue further.

Our presentation is by no means comprehensive. The terrain of isometric embeddings and the fields surrounding this terrain are vast and craggy with valleys separated by ridges of unreachable mountains; people cultivating their personal gardens in these ``valleys'' only vaguely aware of what happens away from their domains and the authors of general accounts on isometric embeddings have a limited acquaintance with the original papers. Even the highly cited articles by Nash have been carefully read only by a handful of mathematicians.

In order not to mislead the reader, we try be open about what we do and what we do not know firsthand and to provide references to what is missing from the present paper.


References [Enhancements On Off] (What's this?)

  • [1] A. Akopyan, PL-analogue of Nash-Kuiper theorem, preliminary version (in Russian): http://www.moebiuscontest.ru/files/2007/akopyan.pdf www.moebiuscontest.ru, (2007).
  • [2] V. Alexandrov, On a differential test of homeomorphism, found by N.V. Efimov (in Russian) Contemporary Problems of Mathematics and Mechanics (Sovremennye Problemy Matematiki i Mekhaniki), 6, no. 2 (2011), 18-26.
  • [3] Yu. Aminov, The geometry of submanifolds, Gordon and Breach Science Publishers, Amsterdam, 2001. MR 1796237
  • [4] Eric Berger, Robert Bryant, and Phillip Griffiths, The Gauss equations and rigidity of isometric embeddings, Duke Math. J. 50 (1983), no. 3, 803-892. MR 714831, https://doi.org/10.1215/S0012-7094-83-05039-1
  • [5] A. A. Borisenko, Isometric immersions of space forms in Riemannian and pseudo-Riemannian spaces of constant curvature, Uspekhi Mat. Nauk 56 (2001), no. 3(339), 3-78 (Russian, with Russian summary); English transl., Russian Math. Surveys 56 (2001), no. 3, 425-497. MR 1859723, https://doi.org/10.1070/RM2001v056n03ABEH000393
  • [6] A. A. Borisenko, Intrinsic and Extrinsic Geometry of Multidimensional Submanifolds, Ekzamen, 2003 (in Russian).
  • [7] Yu. F. Borisov, $ C^{1,\,\alpha }$-isometric immersions of Riemannian spaces, Dokl. Akad. Nauk SSSR 163 (1965), 11-13 (Russian). MR 0192449
  • [8] Yu. F. Borisov, Irregular surfaces of the class $ C^{1,\beta }$ with an analytic metric, Sibirsk. Mat. Zh. 45 (2004), no. 1, 25-61 (Russian, with Russian summary); English transl., Siberian Math. J. 45 (2004), no. 1, 19-52. MR 2047871, https://doi.org/10.1023/B:SIMJ.0000013011.51242.23
  • [9] Robert L. Bryant, Phillip A. Griffiths, and Deane Yang, Characteristics and existence of isometric embeddings, Duke Math. J. 50 (1983), no. 4, 893-994. MR 726313, https://doi.org/10.1215/S0012-7094-83-05040-8
  • [10] Vincent Borrelli, S. Jabrane, F. Lazarus, and B. Thiber, Isometric embeddings of the square at torus in ambient space, Electronic Research Announcements in Mathematical Sciences Volume 15, Pages 8-16, (2008).
  • [11] David Brander, Results related to generalizations of Hilbert's non-immersibility theorem for the hyperbolic plane, Electron. Res. Announc. Math. Sci. 15 (2008), 8-16. MR 2372896
  • [12] Yu. D. Burago, Isoperimetric type inequalities in the theory of surfaces of bounded exterior curvature, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 10 (1968), 203 pp. (errata inside back cover) (Russian). MR 0243465
  • [13] Shiing-shen Chern and Nicolaas H. Kuiper, Some theorems on the isometric imbedding of compact Riemann manifolds in euclidean space, Ann. of Math. (2) 56 (1952), 422-430. MR 0050962
  • [14] C. J. S. Clarke, On the global isometric embedding of pseudo-Riemannian manifolds, Proc. Roy. Soc. London Ser. A 314 (1970), 417-428. MR 0259813
  • [15] Sergio Conti, Camillo De Lellis, László Szekelyhidi Jr., $ h$-Principle and Rigidity for $ C^{1,\alpha }$-Isometric Embeddings, arXiv:0905.0370, (2009).
  • [16] Marcos Dajczer, Submanifolds and isometric immersions, Mathematics Lecture Series, vol. 13, Publish or Perish, Inc., Houston, TX, 1990. Based on the notes prepared by Mauricio Antonucci, Gilvan Oliveira, Paulo Lima-Filho and Rui Tojeiro. MR 1075013
  • [17] Giuseppina D'Ambra, Nash $ C^1$-embedding theorem for Carnot-Carathéodory metrics, Differential Geom. Appl. 5 (1995), no. 2, 105-119. MR 1334838, https://doi.org/10.1016/0926-2245(95)00010-2
  • [18] Giuseppina D'Ambra and Mahuya Datta, Isometric $ C^1$-immersions for pairs of Riemannian metrics, Asian J. Math. 6 (2002), no. 2, 373-384. MR 1928635, https://doi.org/10.4310/AJM.2002.v6.n2.a8
  • [19] Giuseppina D'Ambra and Andrea Loi, A symplectic version of Nash $ C^1$-isometric embedding theorem, Differential Geom. Appl. 16 (2002), no. 2, 167-179. MR 1893907, https://doi.org/10.1016/S0926-2245(02)00067-0
  • [20] Giuseppina D'Ambra and Andrea Loi, Non-free isometric immersions of Riemannian manifolds, Geom. Dedicata 127 (2007), 151-158. MR 2338523, https://doi.org/10.1007/s10711-007-9173-5
  • [21] Mahuya Datta, Partial isometries of a sub-Riemannian manifold, Internat. J. Math. 23 (2012), no. 2, 1250043, 17. MR 2890477, https://doi.org/10.1142/S0129167X12500437
  • [22] H. Davenport, Analytic methods for Diophantine equations and Diophantine inequalities, The University of Michigan, Fall Semester, vol. 1962, Ann Arbor Publishers, Ann Arbor, Mich., 1963. MR 0159786
  • [23] R. De Leo, A note on a conjecture of Gromov about non-free isometric immersions. arXiv:0905.0928 [math.DG], (2009).
  • [24] Jean-Pierre Demailly, Proof of the Kobayashi conjecture on the hyperbolicity of very general hypersurfaces, arXiv:1501.07625, (2015).
  • [25] Vladimir L. Dol'nikov and Roman N. Karasev, Dvoretzky type theorems for multivariate polynomials and sections of convex bodies, Geom. Funct. Anal. 21 (2011), no. 2, 301-318. MR 2795510, https://doi.org/10.1007/s00039-011-0109-8
  • [26] Yakov Eliashberg, Recent advances in symplectic flexibility, Bull. Amer. Math. Soc. (N.S.) 52 (2015), no. 1, 1-26. MR 3286479, https://doi.org/10.1090/S0273-0979-2014-01470-3
  • [27] Y. Eliashberg and N. Mishachev, Introduction to the $ h$-principle, Graduate Studies in Mathematics, vol. 48, American Mathematical Society, Providence, RI, 2002. MR 1909245
  • [28] Avner Friedman, Local isometric imbedding of Riemannian manifolds with indefinite metrics, J. Math. Mech. 10 (1961), 625-649. MR 0125544
  • [29] Avner Friedman, Isometric embedding of Riemannian manifolds into Euclidean spaces, Rev. Modern Phys. 37 (1965), 201-203. MR 0179740
  • [30] Franc Forstnerič, Oka manifolds: from Oka to Stein and back, Ann. Fac. Sci. Toulouse Math. (6) 22 (2013), no. 4, 747-809 (English, with English and French summaries). With an appendix by Finnur Lárusson. MR 3137250, https://doi.org/10.5802/afst.1388
  • [31] Robert E. Greene, Isometric embeddings, Bull. Amer. Math. Soc. 75 (1969), 1308-1310. MR 0253240
  • [32] Robert E. Greene, Isometric embeddings of Riemannian and pseudo-Riemannian manifolds., Memoirs of the American Mathematical Society, No. 97, American Mathematical Society, Providence, R.I., 1970. MR 0262980
  • [33] Robert E. Greene and Howard Jacobowitz, Analytic isometric embeddings, Ann. of Math. (2) 93 (1971), 189-204. MR 0283728
  • [34] M. L. Gromov, Smoothing and inversion of differential operators, Mat. Sb. (N.S.) 88(130) (1972), 382-441 (Russian). MR 0310924
  • [35] Mikhael Gromov, Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 9, Springer-Verlag, Berlin, 1986. MR 864505
  • [36] M. Gromov, Oka's principle for holomorphic sections of elliptic bundles, J. Amer. Math. Soc. 2 (1989), no. 4, 851-897. MR 1001851, https://doi.org/10.2307/1990897
  • [37] M. Gromov, Sign and geometric meaning of curvature, Rend. Sem. Mat. Fis. Milano 61 (1991), 9-123 (1994) (English, with English and Italian summaries). MR 1297501, https://doi.org/10.1007/BF02925201
  • [38] Mikhael Gromov, Carnot-Carathéodory spaces seen from within, Sub-Riemannian geometry, Progr. Math., vol. 144, Birkhäuser, Basel, 1996, pp. 79-323. MR 1421823
  • [39] M. L. Gromov and V. A. Rohlin, Imbeddings and immersions in Riemannian geometry, Uspehi Mat. Nauk 25 (1970), no. 5 (155), 3-62 (Russian). MR 0290390
  • [40] Igor E. Gulamov and Mikhail N. Smolyakov, Submanifolds in five-dimensional pseudo-Euclidean spaces and four-dimensional FRW universes, Gen. Relativity Gravitation 44 (2012), no. 3, 703-710. MR 2899290, https://doi.org/10.1007/s10714-011-1301-8
  • [41] Matthias Günther, Zum Einbettungssatz von J. Nash, Math. Nachr. 144 (1989), 165-187 (German). MR 1037168, https://doi.org/10.1002/mana.19891440113
  • [42] Matthias Günther, Isometric embeddings of Riemannian manifolds, Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 1137-1143. MR 1159298
  • [43] Richard S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 1, 65-222. MR 656198, https://doi.org/10.1090/S0273-0979-1982-15004-2
  • [44] Qing Han and Jia-Xing Hong, Isometric embedding of Riemannian manifolds in Euclidean spaces, Mathematical Surveys and Monographs, vol. 130, American Mathematical Society, Providence, RI, 2006. MR 2261749
  • [45] Morris W. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 0119214
  • [46] J. Hong, Some New Developments of Realization of Surfaces to $ \mathbb{R}^3$, ICM 2002, Vol. III, 1-3.
  • [47] Lars Hörmander, The boundary problems of physical geodesy, Arch. Rational Mech. Anal. 62 (1976), no. 1, 1-52. MR 0602181
  • [48] Norbert Hungerbühler and Micha Wasem, The One-Sided Isometric Extension Problem. arXiv:1410.0232, (2015).
  • [49] H. Jacobowitz, Extending isometric embeddings, J. Differential Geometry 9 (1974), 291-307. MR 0377773
  • [50] H. Jacobowitz and J. Moore, The Cartan-Janet theorem for conformal embeddings, Annals of Math., 116 (1982), 249-330
  • [51] Jürgen Jost, Riemannian geometry and geometric analysis, 6th ed., Universitext, Springer, Heidelberg, 2011. MR 2829653
  • [52] Anders Källén, Isometric embedding of a smooth compact manifold with a metric of low regularity, Ark. Mat. 16 (1978), no. 1, 29-50. MR 499136, https://doi.org/10.1007/BF02385981
  • [53] Nicolaas H. Kuiper, On $ C^1$-isometric imbeddings. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 545-556, 683-689. MR 0075640
  • [54] M. McQuillan and M. Liam, Holomorphic curves on hyperplane sections of $ 3$-folds, Geom. Funct. Anal. 9 (1999), no. 2, 370-392. MR 1692470, https://doi.org/10.1007/s000390050091
  • [55] B. Minemyer, Simplicial Isometric Embeddings of Indefinite Metric Polyhedra, arXiv:1211.0584v5 [math.MG], (2012).
  • [56] Barry Minemyer, Isometric embeddings of polyhedra, ProQuest LLC, Ann Arbor, MI, 2013. Thesis (Ph.D.)-State University of New York at Binghamton. MR 3192962
  • [57] H. Mirandola and F. Vitorio, Global Isometric Embeddings Mathematical Tripos, Part arXiv:1210.1812v2 [math.DG], (2014).
  • [58] Heudson Mirandola and Feliciano Vitório, Global isometric embeddings of multiple warped product metrics into quadrics, Kodai Math. J. 38 (2015), no. 1, 119-134. MR 3323516, https://doi.org/10.2996/kmj/1426684445
  • [59] S. Müller and V. Šverák, Convex integration for Lipschitz mappings and counterexamples to regularity, Ann. of Math. (2) 157 (2003), no. 3, 715-742. MR 1983780, https://doi.org/10.4007/annals.2003.157.715
  • [60] Nikolai Nadirashvili, Isoperimetric inequality for the second eigenvalue of a sphere, J. Differential Geom. 61 (2002), no. 2, 335-340. MR 1972149
  • [61] Nikolai Nadirashvili and Yu Yuan, Improving Pogorelov's isometric embedding counterexample, Calc. Var. Partial Differential Equations 32 (2008), no. 3, 319-323. MR 2393070, https://doi.org/10.1007/s00526-007-0140-7
  • [62] John Nash, $ C^1$-isometric imbeddings, Ann. of Math. (2) 60 (1954), 383-396. MR 0065993
  • [63] John Nash, The imbedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20-63. MR 0075639
  • [64] J. Nash, Analyticity of the solutions of implicit function problems with analytic data, Ann. of Math. (2) 84 (1966), 345-355. MR 0205266
  • [65] A. Petrunin, On intrinsic isometries to Euclidean space, 2010, arXiv:1003.5621
  • [66] E. G. Poznyak and D. D. Sokolov, Isometric immersions of Riemannian spaces in Euclidean spaces, Algebra, Geometry, and Topology, vol. 15 (Itogi Nauki i Tekhniki), 1977.
  • [67] J. Schwartz, On Nash's implicit functional theorem, Comm. Pure Appl. Math. 13 (1960), 509-530. MR 0114144
  • [68] Stephen Smale, A classification of immersions of the two-sphere, Trans. Amer. Math. Soc. 90 (1958), 281-290. MR 0104227
  • [69] Stephen Smale, The classification of immersions of spheres in Euclidean spaces, Ann. of Math. (2) 69 (1959), 327-344. MR 0105117
  • [70] David Spring, Convex integration theory, Monographs in Mathematics, vol. 92, Birkhäuser Verlag, Basel, 1998. Solutions to the $ h$-principle in geometry and topology. MR 1488424
  • [71] David Spring, The golden age of immersion theory in topology: 1959-1973. A mathematical survey from a historical perspective, Bull. Amer. Math. Soc. (N.S.) 42 (2005), no. 2, 163-180 (electronic). MR 2133309, https://doi.org/10.1090/S0273-0979-05-01048-7
  • [72] A. G. Vitushkin, Hilbert's thirteenth problem and related questions, Uspekhi Mat. Nauk 59 (2004), no. 1(355), 11-24 (Russian, with Russian summary); English transl., Russian Math. Surveys 59 (2004), no. 1, 11-25. MR 2068840, https://doi.org/10.1070/RM2004v059n01ABEH000698
  • [73] A. G. Vituškin and G. M. Henkin, Linear superpositions of functions, Uspehi Mat. Nauk 22 (1967), no. 1 (133), 77-124 (Russian). MR 0237729
  • [74] C. Voisin, On some problems of Kobayashi and Lang, https://webusers.imj-prg.
    fr/~claire.voisin/Articlesweb/harvard.pdf
  • [75] D. Yang, Gunther's proof of Nash's isometric embedding theorem, https://archive.org/stream/arxiv-math9807169/math9807169_djvu.txt

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 58Dxx, 58Jxx

Retrieve articles in all journals with MSC (2010): 58Dxx, 58Jxx


Additional Information

Misha Gromov
Affiliation: Institut des Hautes Études Scientifiques, Bures-sur-Yvette, France; and Courant Institute for Mathematical Sciences, New York University, New York

DOI: https://doi.org/10.1090/bull/1551
Received by editor(s): December 1, 2015
Published electronically: November 3, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society